Hi my daughter who is a new diagnoses with Type 1 and before lunch she was 377 then had lunch and BG was 445 then took her insulin and headed to class and within 30 to 40 minutes her BG was 295 and it had dropped 160 units (or whatever the correct units of measure is) and either passed out or fell asleep in PE class. I was told she fell asleep but i don't know for sure which it was. She is 6 years old. Is this normal? Should I be alarmed? I have put a call into her doctor waiting for a call back.
Depending on what your doing and if insulin is in you working your BS can drop extremely quickly. Thats why it's so important to check and treat a low quickly! Was she excercising before she fell asleep or passed out? Running always drops my blood sugar so much!
This is definitely possible considering she went to gym class - insulin + physical activity can drop blood sugars extremely quick. Is she using a pump or pen? If a pen, I'm fairly sure that would speed things up even more. I'm guessing she slept because high blood sugars cause fatigue
The higher a BG is, the less accurate meter readings become so that may have been what happened here. Regardless of whether she was 445 or 295, she was still really high and that probably had something to do with her sleepiness. I don't think you need to be alarmed, but its important to figure why she was so high and the doc can help with that.
Thank you all for your replies, I did finally have the on call doctor paged and spoke to her and she said I didn't need to worry. The doctor said that they might have to readjust her meds.
This is all so very scary for me and I don't know what is wrong and how wrong it could be. In my head at the moment I was thinking oh, no we might be headed to the hospital again. I know go with the worst feeling right?
Children are sensitive to insulin, so it's not alarming that she dropped that much.
High blood sugars feel like being hung over... tired, headachy, dry mouth. So it's not a surprise that she was worn out after such a high. Also sometimes a quick drop can take your energy.
Stay in close contact with her doctor until your daughter's dose is adjusted. Take care and try not to stress. I know, easier said than done for any parent.